Just in case you or anyone you know is on these drugs….
Major high blood pressure drug causes ‘celiac’ stomach problems
One of the world’s most widely used drugs for high blood pressure causes serious stomach problems that mimic celiac disease. Olmesartan – marketed as Olmetec in the UK and Benicar in the US – can cause nausea, vomiting, diarrhea, weight loss and electrolyte abnormalities.
A number of patients had been diagnosed with celiac disease – when wheat triggers a serious immune reaction – while olmesartan had been the real culprit, researchers from the Mayo Clinic have discovered.
Physicians at the clinic treated 22 patients for celiac disease – with symptoms ranging from chronic diarrhea and weight loss, including one case of a patient losing 125 pounds – before they realised that olmesartan was to blame. When the patients were taken off the drug, their symptoms disappeared.
It’s not the first time that health doubts have circled over olmesartan. In 2010, researchers were concerned that the drug was increasing the risk of death among people who also had type II diabetes.
Olmesartan has been marketed since 2002 to lower high blood pressure (hypertension), and has annual sales of around $568m.
(Source: Mayo Clinic Proceedings, 2012; doi: 10.1016/j.mayocp.2012.06.003). WDDTY E News June 12